Alert archive / Texas / Red Flag Warnings in 2006

Red Flag Warning 13, NWS Houston/Galveston, TX

November 15, 200623 counties in Texas

NWS Houston/Galveston, TX issued this red flag warning at Nov 15, 2006, 5:22 AM CST for 23 counties in Texas. It took effect at Nov 15, 2006, 6:00 AM CST. It was in force for 10 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 15, 2006, 5:22 AM CST (11:22 UTC)
In effect from
Nov 15, 2006, 6:00 AM CST
Expired
Nov 15, 2006, 4:00 PM CST
In force
10 hr
Issued by
NWS Houston/Galveston, TX
All 23 counties

Austin County, TX, Brazoria County, TX, Brazos County, TX, Burleson County, TX, Chambers County, TX, Colorado County, TX, Fort Bend County, TX, Galveston County, TX, Grimes County, TX, Harris County, TX, Houston County, TX, Jackson County, TX, Liberty County, TX, Madison County, TX, Matagorda County, TX, Montgomery County, TX, Polk County, TX, San Jacinto County, TX, Trinity County, TX, Walker County, TX, Waller County, TX, Washington County, TX, Wharton County, TX

The radar

The Houston radar (KHGX), 91 km from the middle of the area, began a volume at 11:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 15, 2:20 PM CSTNON-TSTM WND GST 63Bacliff, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 11.4 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2006-11-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2154 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2006-11-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 194 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2154 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
485 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
287 m²/s²
Significant tornado parameter
2.3
Supercell composite
10.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KHGX 151122
RFWHGX

RED FLAG WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
522 AM CST WED NOV 15 2006

...RED FLAG WARNING IN EFFECT TODAY...

.A STRONG COLD FRONT WILL EXIT SOUTHEAST TEXAS EARLY THIS MORNING.
MUCH DRIER AIR WILL WORK INTO THE REGION WITH RELATIVE HUMIDITY
VALUES FALLING BELOW 25 PERCENT BY LATE MORNING. NORTHWEST WINDS
WILL INCREASE RAPIDLY AND SUSTAINED WINDS NEAR 25 MPH ARE EXPECTED
BY EARLY WEDNESDAY AFTERNOON WITH GUSTS EXCEEDING 35 MPH AT TIMES.
THE COMBINATION OF HIGH WINDS AND LOW HUMIDITIES WILL CREATE
DANGEROUS FIRE WEATHER CONDITIONS ACROSS SOUTHEAST TEXAS ON
WEDNESDAY.

TXZ163-164-176>179-195>200-210>214-226-227-235>238-151930-
/O.UPG.KHGX.FW.A.0009.061115T1200Z-061116T0000Z/
/O.NEW.KHGX.FW.W.0013.061115T1200Z-061116T0000Z/
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
522 AM CST WED NOV 15 2006

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS ISSUED A
RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

NORTHWEST WINDS WILL INCREASE TO 25 TO 35 MPH BY 9 AM THIS
MORNING...WITH HIGHER GUSTS TO NEAR 40 MPH. AS VERY DRY AIR
FILTERS INTO THE REGION...RELATIVE HUMIDITIES WILL FALL TO AROUND
25 PERCENT THIS AFTERNOON. DUE TO THE STRONG NORTHWEST WINDS AND
VERY LOW RELATIVE HUMIDITIES...FIRE WEATHER CONDITIONS WILL BE
CRITICAL TODAY.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS AND LOW RELATIVE HUMIDITY WILL CREATE EXPLOSIVE FIRE
GROWTH POTENTIAL.

$$
1 follow-up statement
000 
WWUS84 KHGX 152200
RFWHGX

RED FLAG WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
400 PM CST WED NOV 15 2006

...RED FLAG WARNING CANCELLED...


TXZ163-164-176>179-195>200-210>214-226-227-235>238-152300-
/O.CAN.KHGX.FW.W.0013.000000T0000Z-061116T0000Z/
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
400 PM CST WED NOV 15 2006

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS CANCELLED
THE RED FLAG WARNING. 

STRONG WINDS WILL CONTINUE THIS AFTERNOON THOUGH RELATIVE
HUMIDITIES WILL RANGE FROM 25 TO 45 PERCENT FOR THE REMAINDER OF
THE AFTERNOON.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this red flag warning went out at Nov 15, 3:10 AM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Nov 15, 3:10 AM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
310 AM CST WED NOV 15 2006

.DISCUSSION...
COLD FRONT HAS REACHED OUR FAR NW ZONES...MOVING SOUTHEAST 35 TO
40 MPH. THE FRONT WILL SWEEP ACROSS THE AREA IN THE NEXT 4 HOURS
AND PUSH OFF THE COAST BY AROUND 13Z. 00Z ANALYSIS INDICATED THAT
THE DEEPEST MOISTURE WAS SHIFTING EAST OF SE TX WITH SIGNIFICANT
CAPPING IN PLACE OVER MUCH OF THE AREA. WILL MENTION 20 POPS
ENDING BY SUNRISE FOR THE POSSIBILITY OF AN ISOLATED SHRA/TSRA
DEVELOPING ALONG THE FRONT. HOWEVER...THE SIGNIFICANT CONVECTIVE
THREAT WILL REMAIN EAST OF THE AREA.

SFC ANALYSIS SHOWS LOW PRESSURE OVER THE RED RIVER VALLEY HAS
DEEPENED TO 993 MB. AS THE LOW CONTINUES TO INTENSIFY TODAY A VERY
TIGHT PRESSURE GRADIENT WILL DEVELOP IN THE WAKE OF THE FRONT. GFS
IS FORECASTING 850 MB WINDS OF 40-50 KTS AND SUSTAINED WINDS AT
THE SFC OF 25-30 KNOTS. WILL POST A WIND ADVISORY FOR ALL OF SE
TX. ADVISORY WILL BEGIN AT 12Z...BUT THINK IT WILL BE MID-MORNING
WHEN THE WINDS REACH THE CRITERIA. DEWPOINTS ARE RAPIDLY DROPPING
INTO THE UPPER 30S BEHIND THE FRONT SO THE COMBINATION OF STRONG
WINDS/MUCH LOWER RHS WILL LEAD TO FIRE WEATHER CONCERNS TODAY.
WINDS WILL DIMINISH AROUND SUNSET EXCEPT NEAR THE IMMEDIATE COAST.
AS UPPER LOW CONTINUES TO DIG SOUTHWARD TODAY...SOME MID LEVEL
CLOUDINESS WILL SPREAD INTO THE FAR NRN ZONES.

SURFACE HIGH BUILDS OVER SE TX TONIGHT THROUGH FRIDAY WITH CLEAR
SKIES AND PLEASANT FALL TEMPS. THINK THU NIGHT WILL BE THE COOLEST
NIGHT AS WINDS FULLY DECOUPLE...AND COULD SEE MID 30S OVER OUR NE
ZONES.

WEAK RETURN FLOW DEVELOPS FRI NIGHT/SATURDAY WITH ENOUGH MOISTURE
TO SUPPORT A FEW CLOUDS SATURDAY. MODELS SHOW TWO REINFORCING
FRONTS CROSSING SE TX THIS WEEKEND...A WEAK FRONT SATURDAY THAT
STALLS OVER THE AREA FOLLOWED BY A STRONGER FRONT ON SUNDAY.
LATEST GFS RUN IS MUCH MORE AGGRESSIVE THAN PREVIOUS RUNS IN
LIFT/MOISTURE FORECASTS WITH SECOND FRONT. OTHER MEDIUM RANGE
MODELS SHOW A MUCH DRIER SCENARIO. WILL LEAVE POPS OUT OF THE FCST FOR
NOW UNTIL THERE IS BETTER AGREEMENT. WILL SEE A COOLDOWN BEHIND
SECOND FRONT FOR SUNDAY/MONDAY...WITH A WARMING TREND BEGINNING
TUESDAY AS UPPER RIDGING BEGINS TO BUILD OVERHEAD.

35

&&

.MARINE...
VERY ROUGH SEAS EXPECTED TODAY AS NORTHWEST WINDS INCREASE. A SMALL
CRAFT ADVISORY IS IN EFFECT FOR TODAY AND TONIGHT AS SUSTAINED WINDS
INCREASE TO GREATER THAN 20 KNOTS. THERE WILL BE A FEW WIND GUSTS TO
NEAR GALE FORCE. SEAS WILL BUILD QUICKLY IN THE WAKE OF THE FRONTAL
PASSAGE.  43

&&

.AVIATION...
WINDS ARE THE MAIN STORY TODAY. SKIES WILL CLEAR BETWEEN 14-16Z AND
THE ONLY IMPEDIMENT TO FLYING WILL BE STRONG WINDS.  43

&&

.FIRE WEATHER...
HAVE ISSUED A RED FLAG WARNING FOR TODAY AS RH VALUES DROP BELOW 25
PERCENT OVER THE WEST AND BETWEEN 25-30 PERCENT OVER THE EAST.
STRONG NORTHWEST WINDS AND RELATIVELY DRY GROUND FUELS WILL SET THE
STAGE FOR DANGEROUS FIRE WEATHER CONDITIONS TODAY.  43

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      67  41  65  41  74 /   5   0   0   0   0
HOUSTON (IAH)              71  42  65  42  73 /   5   0   0   0   0
GALVESTON (GLS)            74  51  67  55  71 /  10   0   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING FROM 6 AM WEDNESDAY TO 6 PM WEDNESDAY FOR THE
     FOLLOWING ZONES: AUSTIN...BRAZORIA...BRAZOS...BURLESON...
     CHAMBERS...COLORADO...FORT BEND...GALVESTON...GRIMES...
     HARRIS...HOUSTON...JACKSON...LIBERTY...MADISON...
     MATAGORDA...MONTGOMERY...POLK...SAN JACINTO...TRINITY...
     WALKER...WALLER...WASHINGTON...AND WHARTON.

     WIND ADVISORY FROM 6 AM WEDNESDAY TO 6 PM WEDNESDAY FOR THE
     FOLLOWING ZONES: AUSTIN...BRAZORIA...BRAZOS...BURLESON...
     CHAMBERS...COLORADO...FORT BEND...GALVESTON...GRIMES...
     HARRIS...HOUSTON...JACKSON...LIBERTY...MADISON...
     MATAGORDA...MONTGOMERY...POLK...SAN JACINTO...TRINITY...
     WALKER...WALLER...WASHINGTON...AND WHARTON.

GM...SMALL CRAFT ADVISORY UNTIL 6 PM WEDNESDAY FOR THE FOLLOWING
     ZONES: GALVESTON BAY...AND MATAGORDA BAY.

     SMALL CRAFT ADVISORY UNTIL 6 AM THURSDAY FOR THE FOLLOWING
     ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
     20 NM TO 60 NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP
     CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20
     TO 60 NM...AND WATERS FROM HIGH ISLAND TO FREEPORT OUT 20
     NM.

&&
Hazardous weather outlook, Nov 15, 5:02 AM CST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
502 AM CST WED NOV 15 2006

TXZ163-164-176>179-195>200-210>214-226-227-235>238-161200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
502 AM CST WED NOV 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT FOR ALL OF SOUTHEAST TEXAS UNTIL 6 PM
CST TODAY. A STRONG COLD FRONT WILL MOVE OFF THE COAST EARLY THIS
MORNING. IN THE WAKE OF THE FRONT...SUSTAINED WINDS OF 25 TO 30
MPH ARE EXPECTED BEGINNING MID TO LATE MORNING OVER THE ENTIRE
AREA...WITH SUSTAINED WINDS OF 30 TO 35 MPH NEAR THE COAST. WIND
GUSTS OF 35 TO 45 MPH CAN BE EXPECTED AT TIMES...ESPECIALLY NEAR
THE COAST. THE WINDS ARE EXPECTED TO DIMINISH AROUND SUNSET...EXCEPT
NEAR THE IMMEDIATE COAST WHERE THE STRONG WINDS WILL PERSIST UNTIL
AROUND MIDNIGHT.

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. MOTORISTS SHOULD USE CAUTION WHILE DRIVING
TODAY.

A RED FLAG WARNING IS IN EFFECT FOR ALL OF SOUTHEAST TEXAS UNTIL
6 PM CST. THE COMBINATION OF STRONG WINDS AND LOW RELATIVE
HUMIDITIES WILL LEAD TO A HIGH FIRE DANGER TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 15, 5:07 AM CSTWind AdvisoryHGXAustin, Brazoria, Brazos, Burleson, Chambers, Colorado and 17 more13 hr

Nearby

Red Flag Warnings in Texas, 2006Every red flag warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.